MAUDE Adverse Event Report: TERUMO CARDIOVASCULAR SYSTEMS CORPORATION TERUMO CARDIOVASCULAR PROCEDURE KIT; CARDIOVASCULAR PROCEDURE KIT - CONVENIENCE TUBING PACK

TERUMO CARDIOVASCULAR SYSTEMS CORPORATION TERUMO CARDIOVASCULAR PROCEDURE KIT; CARDIOVASCULAR PROCEDURE KIT - CONVENIENCE TUBING PACK
Model Number 74109
Medical Device Problem Codes Crack (1135); Connection Problem (2900)
Health Effect - Clinical Code Blood Loss (2597)
Date of Event 06/09/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The certificate of conformance (coc) was reviewed as well as the incoming inspection data and no issues were found.The incoming inspection assesses the oxygenators for deformation, cracks, and scratches and none were found.Pictures were received from the sales representative confirming the issue.It could be seen that the luer port (c1) on the oxygenator blood outlet was broken off.The c1 connection is a customer made connection.The sample was sent to our sister facility for decontamination and initial evaluation.They found that in addition to the c1 luer port damage that, the thermistor port was cracked and the thermistor itself was both loose and cracked.Per our sister facility each oxygenator is assessed by the final assembly vision inspection system and a final inspector, both failures of the broken and cracked ports would have been identified.It was therefore concluded that the damage was sustained post manufacturing and was not due to a manufacturing defect.The sample arrived in (b)(4) and it was visually inspected.It was additionally found that the b2 port was a customer made connection and it was past second barb and not tie banded.The line that was connected to the c1 luer was not returned.An attempt was made to retrieve it, but it was found that the line had been discarded by customer.Per ifu it instructs to "inspect all connections for leaks of any kind, fluid or gas, from inside the circuit to outside, or vice versa.Tie-band and tighten all connections in the circuit.Push tubing past the second barb for user made connections." layering was reviewed on the pack specification and no lines sit on top of the oxygenator.If the damage was sustained during shipment it would have been noticed during setup since the c1 luer is a customer made connection.Also, if the oxygenator arrived cracked leaking would have been noticed during prime.Shipping records were reviewed.All packs of that lot were received by the customer.None were refused due to damage.The edhr was reviewed and line 13 that contains the oxygenator is randomly inspected as well as a final inspection of a sample of the work order quantity.If a crack or sign of damage was present it could have been caught during either inspection.As stated before no connection is made during production to the c1 luer and the thermistor is not modified or handled during production process.It is unlikely that damage occurred during the assembly process in production.The sterilization load was reviewed and there was no damaged to the load or any anomalies noted during sterilization.(b)(4) received mw5077875 and learned additional information about the event.This report has been attached.The patient was undergoing triple coronary artery bypass, the cardioplegia had been applied as well as, the cross clamp.The low level alarm alerted the perfusionist to a leak at the outlet port of the oxygenator.Surgeon hand massaged the heart while the oxygenator was changed out.The patient received an emergent blood transfusion of 4 units of prbc's and one unit of platelets.All available information has been placed on file in quality management for appropriate tracking, trending and follow-up.[(b)(4)].
 
Event or Problem Description
The customer reported that during cardiopulmonary bypass (cpb) procedure, the oxygenator outlet broke.It resulted in approximately 1 liter of blood loss and a blood transfusion was required.The device was changed out, resulting in a 15 minute delay.The surgical procedure was completed successfully.
 
Additional Manufacturer Narrative
Upon further investigation of this reported event, the following information is new and/or changed: per end user, it was noted that the circuit had been primed for 5 days prior to surgery and there were no leaks noted.The luer did not break off until the perfusionist delivered cardioplegia.The patient was on pump for 13 minutes or less and had a temperature of 35.2 degree celsius (normothermic).There was a process evaluation conducted that assessed the oxygenator status from the supplier, manufacturing, sterilization, to shipping and no damage was indicated.Therefore the damage most likely occurred after it was removed from its final packaging, under customer control.All available information has been placed on file in quality management for appropriate tracking, trending and follow-up.Type of report was selected as follow up in error.Type of report should be blank.

Brand Name
TERUMO CARDIOVASCULAR PROCEDURE KIT
Common Device Name
CARDIOVASCULAR PROCEDURE KIT - CONVENIENCE TUBING PACK
Manufacturer (Section D)
TERUMO CARDIOVASCULAR SYSTEMS CORPORATION
28 howe street
ashland MA 01721
MDR Report Key7656196
Report Number1212122-2018-00010
Device Sequence Number11150482
Product Code OEZ
UDI-Device Identifier50699753482611
UDI-Public(01)50699753482611
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 07/28/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date09/30/2019
Device Model Number74109
Device Lot NumberWC26
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/19/2018
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 06/09/2018
Supplement Date Received by Manufacturer07/18/2018
Initial Report FDA Received Date07/02/2018
Supplement Report FDA Received Date07/27/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;